Can you help me please,i have been taking dihydrocodiene for many yrs an want to stop,my intake is very high,including codydramol and 120ml dihydrocodeine tablets,i use at least24 codydramol and 140ml of dihydrocodiene a day,i want to go cold turkey,is it safe for me to do this
Did you find this post helpful?
|

replied March 8th, 2011
Dihydrocodeine - Cold-turkey? Are there any other alternatives?
Mal548, I empathize with your situation; I've lost count of my addictions. Benzo's, opiates (oxycodone, morphine, pethidine, pentazocine [Fortral, Talwin], dextropropoxyphene [Doloxene], non-barbiturate tranq's ( glutethemide [Doriden] and meprobamate [Equanil] and good old DHC.

In Australia you can purchase Rikodeine - a cough suppressant which contains DHC as the sole active drug; 1.9mg:1 ml ratio. Depending on a multitude of factors including whether you look like a junkie, they may ask for photo ID. Name and address are recorded to track sales IN THAT PARTICULAR pharmacy only.
Too many requests in too short a timeframe and the response will invariably be 'we don't stock/we are out of stock of that particular cough medicine.' So Mr Junkie has to visit many pharmacies.
For someone who has no opiate tolerance 30-40 mls (60 -80 mg ) will produce a cheap, very nice high which is relatively long-lasting (4-6 hours) and relatively safe if not mixed with other drugs. If you take much more than that you may end up with severe gas/wind/farts and/or diarrhea. This isn't due to the DHC but the sorbitol they add to deter abuse.

The doses and formulations mentioned in your post are a little confusing. I think you mean mg instead of ml. Codydramol is not available in Australia but from what I read it is combined with paracetamol in amounts ranging from 10mg - 30mg per tablet x 24.
The total amount of DHC is important to you in terms of reduction though the exact amount isn't important for the sake of this information.
One important component of this to take into account is the paracetamol or acetaminophen as it is named in US. This drug can damage the liver when taken in single, large amounts i.e. unsuccessful suicide and accidental poisonings. Also when taken in usual doses over a long period of time.
Doctors usually start seeing liver problems in people who have ingested a total paracetamol/acetaminophen amount of 1 Kilogram. That is 1000 x 1000 mg. As the typical single dose unit is 500mg, that equates to 2000 tablets. It would take a little over 5.5 years to reach 1 Kg if you took 1 tablet per day. As you are taking many times that amount, well you can do the sums and scare yourself, which may proved constructive....but you get the idea. If nothing else,drink plenty of water and take plenty of antioxidant supplements to minimise the potential damage.

As for going cold-turkey, I wouldn't recommend it. As with other opiates, you will experience all the typical withdrawal symptoms: aches and pains throughout your body, really bad diarrhea, goose-flesh (they call it going 'cold-turkey' for a reason), involuntary leg-kicking motion when sitting or in bed ('kicking' the habit ). Headaches, no appetite, runny nose, sneezing, no or very little energy. And all you will think about is how you can stop it all just by taking a little DHC. Make sure you have NONE where you're living.
You're basically going to feel like you have a really bad case of Flu and that's what it will basically look like to anyone who does not know what's going on.
You can use this to your advantage if you are working and require a little sick-leave.

It will be a lot easier physically if you slowly reduce your DHC intake slowly over the course of 2-3 weeks. The slower the better though some people prolong it so they are still taking SOME DHC, no matter how small the dose. It is better to make up a schedule and stick to that.
This is definitely easier physically though it can be psychological torture if you have no-one else for support and to keep and administer the drug. You WILL be want so badly to take that extra tab and 'feel OK' again. And you will not be the first one to relent and give-in. If you have no close friends/relatives you're able to trust with this support then the next-best option is to use the wide range of facilities and organisations who are experts in this field.

At the very least I would let your own doctor know about what you intend to do. He may be able to provide help/alternate solutions. See if will prescribe some diazepam [Valium] to ease the withdrawal discomfort.

You just have to form a plan, stick to the plan and believe you can do it. Usually the biggest obstacle to dislodging the monkey from your back is that you convince yourself you are unable to do it.
And the thought of going without those chemicals which have been an integral part of your life for so long seems impossible.
Like with most other things in life which appear insurmountable, when you actually do it,complete it successfully and then look back and think, that wasn't that hard, was it?

The hard part is staying clean.
All the best anyway...know you can do it!

Cheers

syclik
|
Did you find this post helpful?

User Profile
replied January 18th, 2016
Dihydrocodeine addiction.
I'm so sorry to hear of peoples problems with the various drug addictions.I have been through a lot myself starting in my late teens using a needle,then dealing with alcohol on and off for years.
I am a 57 year old self-employed plasterer/artist and like many people have had no guide for my various habits but
have finally found that I am comfortable in my own skin thanks to good friends,my wife of 27 years,my 2 kids and my dihydrocodeine habit which although bad I can happily deal with so long as I can get the drugs.
I'm now off everything but am only addicted to the dihydrocodeine and have been for many years.However it has helped me to stay off the booze.Daily I take 480mg of the dihyrocodeine and try to stick with that,it takes all my aches and pains away and as long as I can work I don't care plus as I said before it keeps me off the booze.I have gone through cold turkey getting off them on a number of occasions but get so anxious with life around me that I'd rather stay with the drugs,so went back to them and just stick with my daily 8,60mg tablets.
If I take more I actually feel much worse and so have conditioned myself to stay with my allotted amount.
So,to anybody out there wondering how to get off their addiction to alcohol,dihydrocodeine certainly helps me with that and my only other vice are my e-cigs because a year ago I stopped smoking tobacco and cannabis and now use a 40 battery and 25 modified vaping device to vape 11mg nicotine mixtures of strawberry/coconut and a crazy custard mix of liquids.I now spend 5 a week on my habit instead of 25 and I no longer smell like an old ashtray.
Lets face it we all need a little something to take the edge off life with it's shocking news everywhere,
so do what suits you best and although I have hepatitis C I take nothing for it,am relatively healthy and live an active life, love my rescue duck and turkey and my computer gaming habit.
Lastly,avoid the legal highs,they are also habit forming and I have tried many of them but although they have their moments of fun the downside is the 2 days of depression that I have when I take them,so avoid at them all costs as
your health and well being is more important plus we have no idea of the long term health implications.
If you want to get off your face smoke some weed,stay off the super strength skunk weed with the high THC and the low CBD and for gods sake keep OFF the booze,that stuff is no good to anyone.
Live long and prosper fellow addicts.xxx
|
Did you find this post helpful?
Must Read
Learn the basics about mental disorders, including risk factors, diagnosis, and treatment options. ...
Learn about risk factors to developing a mental health condition. ...
Learn about screening and diagnosis options available for mental conditions....